Thunderstorm Wind, Hamilton
- When
- June 8, 6:54 PM MST
- Where
- Hamilton County, 3.62 mi SSW of Coolidge
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.980, -102.020
Sixty to seventy mph thunderstorm wind gusts were estimated.
Wind and hail on 06/08.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Wind and hail on 06/08.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 8, 4:37 PM MST, 2 hours 17 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 637 PM CDT Sat Jun 8 2024 .KEY MESSAGES... - A large complex of thunderstorms is expected to cross Southwest Kansas Saturday night, with damaging winds and heavy rainfall the primary risks. The highest risk of damaging wind is expected to focus along and north of US 50. - Low clouds and much cooler Sunday. - A rapid warming trend is expected next week. && .UPDATE... Issued at 608 PM CDT Sat Jun 8 2024 *** MESOSCALE DISCUSSION *** At 23Z (6 PM CDT), several supercell thunderstorms were underway across the High Plains of eastern Colorado. These storms were in a very favorable warm, moist upslope environment characterized by lower 60s dewpoints and 2000 J/kg MLCAPE along with 0-6km AGL bulk wind shear vector magnitudes of 40 to 50 knots. This rich severe weather environment extends well into Kansas. Pretty much every high-end severe weather metric favors a prolonged, late- evening into the overnight severe weather episode with either one very large MCS transitioning into a MCC or at the very least a couple smaller MCSs in close proximity. Strong to marginally severe storms in the northern Texas panhandle will likely continue to march northeastward toward far southwest Kansas by mid-evening, with several of the latest runs of the HRRR picking up on this and merging it with the Colorado storms forming a massive severe MCS centered right across southwest Kansas late tonight. High end severe wind reports are the most likely risk tonight as the severe MCS matures, especially when mid to upper 60s surface dewpoints become ingested into the system. 70 to 80 mph wind gusts are expected with the strongest convective updraft/downdraft interfaces within the meat of the MCS tonight, really favoring a corridor 50 miles either side of a Scott City to Dodge City to Pratt line. The risk of 70-80 mph wind gusts will be a bit lower later in the night (after 11 PM CDT) and farther east as the boundary layer cools sufficiently enough, however given the strength of this MCS, boundary layer cooling may not be enough to weaken the MCS strength much as surface to 850mb moisture transport vectors are forecast to remain quite strong out of the east southeast. && .SHORT TERM /THROUGH SUNDAY/... Issued at 200 PM CDT Sat Jun 8 2024 Midday surface observations depicted a stationary frontal boundary in the vicinity of the KS/OK border, with northeast winds prevailing across SW KS. Moisture convergence was already increasing along this boundary, with CAPE already exceeding 2000 J/kg, but expectation is for all convection to remain capped through 7 pm, with forcing still removed, and an inversion in place. The boundary will lift northward some through sunset, with winds becoming more upslope/easterly, in response to the approaching shortwave over the Colorado Rockies. Despite the easterly boundary layer winds, temperatures will warm easily into the mid 80s north, to the mid 90s adjacent to Oklahoma. MU CAPE of 3-4,000 J/kg is expected to be common across SW KS by evening. Still, removed all pops through 7 pm, with 12z ARW/NAM dry through this time. Numerous thunderstorms are expected to initiate as supercells over northeast Colorado through 7 pm, evolving from the Front Range, then rapidly grow upscale into an intensifying MCS (mesoscale convective system) and enter the northwest zones in the 8-9 pm time range. The environment this evening will favor rapid cold pool/ outflow clustering, as the maturing MCS interacts with the expected instability reservoir, producing bow echoes and potentially particularly damaging winds. Wind gusts of 60-80 mph are expected along the apexes of the strongest bowing segments, probably favoring north and west of DDC this evening. Wind- driven enhanced probability remains valid, with a much less threat of hail greater than one inch in diameter. All convection will be linear in nature in SW KS, so any tornado risk will be very limited, and tied to QLCS mesovortex spinups along the leading edge of the outflows when the MCS is near maturation this evening. Damaging winds are of particular concern during early summer weekends, when many are outdoors enjoying recreational activities, away from shelter. Ensure you have multiple ways to receive warnings; some warnings will carry the destructive tag and trigger WEA alerts on mobile devices when forecast wind gusts reach 80 mph. Remain weather aware, and have a plan in place to find shelter ahead of this thunderstorm complex tonight. Damaging wind risk remains focused along and especially north of US 50, with a 7 pm through 2 am time slot for the highest impacts. Hatched probability (10% or greater)of significant gusts (> 75 mph, hurricane force) is focused across the northern half of the DDC CWA. MCS is expecting to be exiting into central Kansas by 1 am Sunday per the fastest guidance, 4 am per the slowest. All models show widespread low stratus filling in developing behind the exiting complex, as the MCS outflow pushes the old frontal boundary southward again. Kept northeast winds toward the strongest side of guidance through sunrise Sunday. Sunday will be much cooler, with the combination of strong cold advection (for June standards) and stratus working to hold temperatures down through at least early afternoon. GFS/NAM agree with an 850 mb temperature reduction of 6-9C compared to Saturday, and where stratus can hold much of the day, afternoon temperatures will be reduced to the refreshing 70s. Temperatures are expected to fall back into the 50s Monday morning as weak high pressure arrives in Kansas, but lingering cloud cover will limit the cooling potential. Some overrunning/warm advection related elevated showers/storms are possible favoring the southwest zones Sunday night, but the forecast may be too wet here, with much of this activity likely remaining south of SW KS. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... Issued at 200 PM CDT Sat Jun 8 2024 Emphasis for additional rainfall and thunderstorms will transfer to the west and south of SW KS on Monday. Pops will strongly favor the southwest and western zones Monday, given moist SEly upslope fow, and a midlevel weakness persisting near southeast Colorado. Clouds will also be more prevalent across these western zones Monday, with temperatures running several degrees below early June normals. Midlevel shortwave trough or weakness is forecast to drift eastward in the vicinity of SW KS through Tuesday, and NBM correctly keeps chance category pops for showers and thunderstorms for this feature. Flow and shear will be very weak, but precipitable water will be high, favoring non-severe disorganized/pulse convection with locally heavy rainfall through Tuesday. All models show aggressive warming Wednesday, as the weak shortwave slides southeast of SW KS, and heights aggressively build overhead. 12z EPS ensembles show a strong midlevel high over 594 dm in strength building from Mexico toward Albuquerque, New Mexico by 7 pm Wednesday. Afternoon temperatures will soar easily into the lower 90s, and NBM may be too slow with the magnitude of the warmup. The Mexican heat ridge builds even stronger Thursday, with heights climbing well over 590 dm over SW KS. 12z MEX forecasts a high of 99 at DDC Thursday, and GEFS ensemble probability of 2m T > 100 is already 70-80% Thursday afternoon. Given the very hot ensemble means, deterministic solutions and NBM/MEX may not be hot enough, but regardless, Thursday is expected to be hottest day so far this young summer season. How much more rain we put in the topsoils between now and then will play a role with any evaporative cooling, and whether we can avoid triple digit heat. For non-summer lovers, the good news is this heatwave is temporary, as ECMWF EPS shows a shortwave trough eroding the ridge, reducing heights and introducing another chance of showers and thunderstorms. Pops and cooling trend from the NBM for next Friday and Saturday were accepted. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 635 PM CDT Sat Jun 8 2024 A cluster of thunderstorms, many capable of producing heavy rainfall and strong gusty winds, will cross southwest Kansas between 00Z and 06Z. Wind gusts 50knots or higher will be possible with these storms as they pass. Short term ensembles show good agreement with this and also predict ceilings below 1000ft AGL (+70% chance) following the storms as gusty northeast winds at 15 to 20 knots develop. These winds will gradually decrease during the day as high pressure at the surface builds into western Kansas. Low clouds will improve early, with low VFR conditions developing throughout the day. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Umscheid SHORT TERM...Turner LONG TERM...Turner AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 613 AM CDT Sat Jun 8 2024 KSZ030-031-043>046-061>066-074>081-084>090-091115- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 613 AM CDT Sat Jun 8 2024 /513 AM MDT Sat Jun 8 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms are expected to develop in eastern Colorado late this afternoon, then spread southeast into western Kansas this evening. The strongest storms will be capable ofproducing 1 to 2 inch hail and damaging winds upward of 75 mph. There is also a low isolated tornado risk. Additionally, periods of heavy rainfall associated with the strongest storms may also lead to localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed generally after 6 PM.
The Goodland radar (KGLD), 157 km away, was scanning. The volume nearest the first event began at 01:52 UTC.
26 thunderstorm wind, 4 flash flood, 3 hail. Local standard time, as filed.
Sixty to seventy mph thunderstorm wind gusts were estimated.
Three inch tree limbs broken.
The EM reported 28 high voltage transmission poles blown down.
One inch tree limbs broken.
Three inch diameter branches down.
Shingles blown off the roof.
Report of 72 mph wind gust.
Report of 93 mph wind gust.
A 93 mph wind gust.
A 68 mph wind gust reported.
Social media picture of a blown down shed, damage to metal fencing, and snapping of large tree limbs.
Street and road flooding.
Roadways flooded with multiple stranded vehicles reported.
Flooding reported.
A 70 mph wind gust was reported.
One inch tree limbs broken.
A 65 mph wind gust was reported.
Public video of water over roads.
A 67 mph wind gust reported.
Picture on social media of tree uprooted.
Picture of tree uprooted.
One inch tree limbs broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192240, 1192242, 1192244, 1192245, 1192246, 1192247, 1192249, 1192250, 1192251, 1192252, 1192253, 1192254, 1192255, 1192256, 1192257, 1192258, 1192260, 1192261, 1192262, 1192263, 1192264, 1192266, 1192267, 1192268, 1192270, 1192271, 1192272, 1192273, 1192274, 1192275, 1192276, 1192277, 1192278.